DISCLOSURE: If you buy something through a link on this site, I may receive a small commission at no cost to you. Thanks a lot for supporting my work! Read more in my disclosure policy.

knot in leg after vaccine

Mom’s Question:

My baby has a small knot in his leg after the vaccine, it showed up after his 4-month shots. It has been 2 weeks since he had them (vaccines) and the knot is still there. Why is this and is it common? Should I take him to the doctor?

What other vaccination side effects are there? Is there something else I should look for?


Baby Helpline:

Common Vaccination Side Effects in Babies

Knot is Leg After Vaccine – Normal?

The lump that your son still has on his leg is quite a common side effect of the diphtheria-acellular pertussis-tetanus vaccine (DtaP). It is due to a small inflammation caused by some of the injection material in the vaccine. It is not dangerous, nor painful and it can actually take even months to disappear.

The lump usually comes right after the shot, but it can also appear a few days later. As long as it doesn’t hurt or change in size or color, there is no need to worry. It is called a DtaP granuloma, by the way.

If your son seems to be bothered by it, or if you worry that it isn’t related to the vaccine, have his health-care provider look at it.

Other Common Side Effects After Vaccination Shots

A knot or lump in the leg after vaccination is just one of all possible side effects.

A rash or some smaller bumps in the skin are another quite likely side effect of your baby’s vaccine. Some sort of rashes is a common effect and not a reason to call the Dr.

The DtaP may cause these symptoms as late as 1-2 weeks after the injection.

Some common symptoms that appear immediately are:

  • slight irritability for 1-2 days,
  • fever in the range of 101-102,
  • a slight rash,
  • slightly red eyes,
  • decreased activity,
  • or a slight cough

(You should expect to see very little fever from any of the immunizations, but occasionally your child may experience some low-grade fever following the DTaP or Hepatitis B vaccine.)

Your baby may also be extra sleepy during up to 48 hours after the shots. One of my babies got very sleepy after her shots, and actually slept through the night for a change! :-)

I remember that I even joked with her doctor that I wanted my baby to have shots at least once per week – that was the only time she slept well at night…

Our youngest wasn’t at all as affected. It is very individual.

Some of the more unusual side effects are seizures (jerking or staring) caused by the fever and temporary pain and stiffness in the joints.

However, most of the immunizations cause very few side effects.

How to mitigate the vaccination side effects in babies

Doctors often recommend giving Tylenol after the immunizations if your baby seems fussier than usual following the shots.

You may want to apply a warm, wet compress several times a day to the areas of the injections for a day or so following the injections.

Vaccination Side Effects – When to Call the Doctor?

You should call your baby’s pediatrician if your baby has any of the following side effects after the vaccination:

  • Your baby has EXTREME irritability
  • Your baby is fretful or irritable for more than 48 hours
  • The fever persists for more than 48 hours
  • Your baby’s fever is higher than 103F (39 C)
  • Your baby has seizures or something that appears to be an allergic reaction to the vaccine.

One side effect of the DtaP, as well as the MMR that was earlier feared, was autism. This connection, however, is by now quite well researched and highly disputed and not something to fear.

If you are worried about your baby’s psychological development (although unrelated to vaccines), you can read about signs of autism in babies and toddlers here.

I hope this helps,
Paula

So, how about all other babies..? Has anyone found a knot in the leg after the vaccine or any other side effects worth noting? Share by leaving a comment!

Leave a Reply

This Post Has 12 Comments

  1. Avatar
    Peppe

    Hello,

    When my daughter got her 4 month shots her little legs lumped up really good she will now be 6 months old and still has a lump and an indention where one of her shots was placed.

    I’m getting a little worried

    Thank you

    1. Paula @ EasyBabyLife

      As I wrote above, it can take a long time for the lump to disappear, months even. But if you are not completely sure that the lump is related to the vaccine or if it starts changing in any way (unless diminishing), then let a doctor have a look at it.

  2. Avatar
    Chrissy

    My daughter is 4yrs old and received the shots in her legs. Its been a week now. I’m worried because she also has sickle cell anemia ss. These lumps are huge and warm. She’s also complaining about them hurting. I’ve been applying warmth packs and giving pain meds. What should I do?

    1. Avatar
      Shannon

      I would take her to the ER or doc i wouldn’t chance anything could be sign of a infection.

  3. Avatar
    Alina

    My daughter has no lump, but she developed a rash on both legs after her 2 mos and 4 mos immunizations. She was sleepy too!

  4. Avatar
    Tanya

    My 4 month old son also has small red dots on his legs after receiving vaccinations. From what I have read, it’s from the MMR vaccine. Your child can also have these red dots on their legs after they have received the varicella (chicken pox) vaccine.

  5. Avatar
    Ann

    My daughter got her 1 year shots about a week ago and today I changed her and she has little red bumps kind of like a rash bumps on her legs and arms. My doctor told me she would get a rash and maybe a fever about 10 days after the shot, so I guess it is all normal and nothing to worry about. :-)

  6. Paula @easybabylife

    Hi Sallina,
    Sore lumps after vaccination are common, but if it’s been a month since he got his shot, then maybe you should check back with his health care provider. Sore lumps can last up to a month, but it might be good to check that he hasn’t had a reaction to the vaccine. Is he well otherwise?

  7. Avatar
    toucan

    my son is almost 3 and he has a lump where he received his vaccinations when he was a baby. He scratches this area, sometimes until it bleeds. It itch seems to bother him off and on. It is possible it will still go away or should i have this checked?

    1. Avatar
      Nathaniel A Haynes

      WTH that is some weird stuff

  8. Avatar
    Briana Daniele Morris

    My son just got his 6 month shots 2 days ago and his leg is swollen and red and has a knot right under it. The nurse gave him all 4 shots on the same leg.. Now he won’t really even move it and definiatly won’t let me touch it. Should I take him back to the Dr.?

    1. Avatar
      nichole

      My son got his 1yr shots and has lumps from the shots on both legs hes never done that with other shots